Alert archive / North Carolina / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Blacksburg, VA

April 20, 20216 counties in North Carolina

NWS Blacksburg, VA issued this fire weather watch at Apr 20, 2021, 2:52 PM EDT for 6 counties in North Carolina. It took effect at Apr 21, 2021, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 2:52 PM EDT (18:52 UTC)
In effect from
Apr 21, 2021, 2:00 PM EDT
Expired
Apr 21, 2021, 3:49 AM EDT
In force
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS81 KRNK 201852
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
252 PM EDT Tue Apr 20 2021

...DRY AND WINDY WEDNESDAY AFTERNOON...

.A strong dry cold front is expected to pass through the North
Carolina piedmont Wednesday afternoon. The combination of low 
humidity and gusty winds will make wildland fires difficult to 
control.


NCZ003>006-019-020-210300-
/O.NEW.KRNK.FW.A.0002.210421T1800Z-210422T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
252 PM EDT Tue Apr 20 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH
CAROLINA COUNTIES EAST OF THE BLUE RIDGE...

The National Weather Service in Blacksburg has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday afternoon through Wednesday evening.

* Affected Area...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* FUEL MOISTURE...under 10 percent, and likely to drop further
  with little or no wetting rain expected through Wednesday.

* IMPACTS...Outdoor fires may easily grow out of control in these
  conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
11
For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)
2 follow-up statements
608 
WWUS81 KRNK 210159
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
959 PM EDT Tue Apr 20 2021

...DRY AND WINDY WEDNESDAY AFTERNOON...

.A strong dry cold front is expected to pass through the North
Carolina piedmont Wednesday afternoon. The combination of low
humidity and gusty winds will make wildland fires difficult to
control.

NCZ003>006-019-020-211000-
/O.CON.KRNK.FW.A.0002.210421T1800Z-210422T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
959 PM EDT Tue Apr 20 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
NORTH CAROLINA COUNTIES EAST OF THE BLUE RIDGE...

* Affected Area...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* FUEL MOISTURE...under 10 percent, and likely to drop further 
  with little or no wetting rain expected through Wednesday.

* IMPACTS...Outdoor fires may easily grow out of control in 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)
467 
WWUS81 KRNK 210749
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
349 AM EDT Wed Apr 21 2021

...DRY AND WINDY THIS AFTERNOON...

.A strong dry cold front is expected to pass through the North
Carolina piedmont this afternoon. The combination of low humidity
and gusty winds will make wildland fires difficult to control.

NCZ003>006-019-020-211600-
/O.UPG.KRNK.FW.A.0002.210421T1800Z-210422T0000Z/
/O.NEW.KRNK.FW.W.0002.210421T1800Z-210422T0000Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
349 AM EDT Wed Apr 21 2021

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
NORTH CAROLINA FOOTHILLS AND PIEDMONT...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 8 PM EDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin.

* Winds...Northwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 25 percent.

* FUEL MOISTURE...under 10 percent, and likely to drop further 
  with little or no wetting rain expected through Wednesday.

* IMPACTS...Outdoor fires may easily grow out of control in 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this fire weather watch went out at Apr 20, 2:41 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 20, 2:41 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
241 PM EDT Tue Apr 20 2021

.SYNOPSIS...
High pressure will give way to the passage of a strong cold
front Wednesday. Expect windy conditions to develop with the
passage of the cold front along with falling temperatures.
Well below normal temperatures can be expected Thursday into
early Friday. An area of low pressure is expected to bring
rain to the area for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...

A clash of airmasses will take place Wednesday.

A late season winter interlude is taking place over the nations
mid section with some very cold air over the nations mid section
clashing with warming temperatures in the east. The cold front
which bisects this change in airmass is expected to cross our
forecast area Wednesday morning. It will be a very noticeable
change.

For tonight...ahead of the front...expecting mainly benign
conditions, southerly winds promoting relatively mild
conditions (lows in the 40s mountains to lower 50s piedmont).
Moisture will be on the increase ahead of the front overnight,
but depth looks shallow, so any prefrontal precipitation during
the overnight is expected to be light.

For Wednesday...a strong cold front will cross the forecast
area between 8AM and Noon, impacting the mountains between
8-10AM and then east of the mountains between 10AM-Noon. Main
concerns...

Wind...strong gusty winds are expected to accompany the frontal
passage with gusts near 40 mph...rain showers helping with the
momentum mixdown.  Post frontal winds gusting from 25 to 35 mph
will then continue through the afternoon and into Wednesday
night. Attm do not foresee the need for a wind advisory, but
may need to entertain this for the higher elevations if model
trends increase.

Precipitation...expectation is for showers to be associated
with the front with best chance for wetting across the
mountains...amounts generally less than a tenth of an inch.
Model guidance suggest showers will weaken as they cross the
mountains with very little rain anticipated for our foothills
and piedmont. There is some potential for showers
(thunderstorm?) to re-develop as the front crosses the piedmont,
but think this may not take place until afternoon and across an
area that would be east of our forecast area...east of South
Boston where instability will increase from increasing
temperature ahead of the front. On the opposite side of the CWA,
cold air is expected to change any lingering moisture over to
snow showers, with potential for late afternoon showers
supporting snow/graupel, but mainly over the WV/VA highlands.

Temperature...with the frontal passage, expect falling
temperatures. Even with any post frontal clearing, it will be a
struggle for recovery due to strong cold air advection aloft.
Current thinking is that temperatures tomorrow morning may turn
out to be the highs for the day in the mountains with falling
temperatures expected areawide west of the Blue Ridge. East of
the Blue Ridge there will likely be a temperature dip associated
with the frontal passage, followed by some recovery when the sun
pops back out Wednesday afternoon.

In addition to the above concerns, there is also a concern that
conditions may meet red flag criteria for areas farther east,
especially across North Carolina... please see the fire weather
section of this AFD for details. In collaboration with our North
Carolina land managers and weather offices, a Fire Weather Watch
has been issued for areas east of the Blue Ridge...for low RH,
wind, and high fire danger.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

Windy with below normal temperatures through the end of the workweek.

Cold and blustery conditions will continue behind the front Wednesday
night into Thursday with enough low level moisture to generate some
upslope snow/rain showers at the higher elevations west of the Blue
Ridge. Winds will be quite gusty especially along the hilltops but it
looks like gusts should generally remain at or below 45MPH so no wind
headlines planned. Temperatures Wednesday night will be well into the
20s in the mountains and will maintain a Freeze Watch here.
Temperatures east of the Ridge will be a bit warmer generally around 30
degrees which lowers confidence on adding these locations to the Freeze
Watch so will leave them out for now.

Thursday will be another windy day as high pressure builds in and
lingering showers subside with temperatures remaining cold as highs
only reach the upper 50s/around 60 east, 40s west. Thursday night may
require another frost/freeze headline with lows below freezing once
again in the mountains and in the low/mid 30s to the east. The center
of the high pushes off to the east on Friday and allows temperatures to
moderate before the next system approaches from the southwest and
pushes precipitation to our doorstep late Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EDT Tuesday...

Widespread precipitation to start the weekend, then improving
conditions with a warming trend into the first part of next week.

A potent low pressure system will move across the Appalachians and
central mid Atlantic region Saturday into Saturday night. The best
dynamics will pass by to our southeast and this should keep any threat
for severe storms out of our region, but will watch closely to see if
trends start pulling energy closer to Southside and the NC piedmont.
As it stands, expect a good dose of rainfall across the region on
Saturday into Saturday night with some lingering upslope showers in the
mountains into early Sunday morning. Ensemble guidance is then in good
agreement in building a large ridge over the eastern US with fair
weather and a trend to above normal temperatures through the first part
of next week, though we may have to contend with some patchy frost in
the mountains again Sunday night.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

All TAF locations are expected to remain VFR through 12Z/8AM
Wednesday. Exception will be late toward 12z Wed when MVFR cigs
work into BLF/LWB.

A strong cold front is expected to cross the mountains from
west to east Wednesday morning with changeable conditions
occurring between 12z/8AM and Noon. MVFR cigs are expected
across the mountains during this period associated with a wind
shift and wholesale increase in wind speed. Expect winds to
become northwesterly with speeds of 15 to 20 kts sustained and
gusts of 25 to 35 kts.

Forecast confidence...good.

Extended Aviation Discussion...

Strong and gusty winds are likely behind a cold front wednesday
afternoon, these winds persisting into Thursday before
diminishing. Gusts of 25 to 35 kts are likely, the higher gusts
occurring along the ridge crests.

Expect VFR Friday under high pressure followed by more rain and
sub-VFR for Saturday.

&&

.FIRE WEATHER...
Breezy northwesterly winds are expected across much of the
eastern seaboard Wednesday afternoon in the wake of a cold
front which will move through the region. Most model guidance
keeps the frontal passage dry for areas east of the Blue Ridge,
especially across the Carolinas. Similarly dry and breezy
conditions are anticipated in eastern Virginia, but there is a
better chance for precipitation as the front passes through this
region. Sustained winds are expected to be 15 to 20 mph with
gusts of 20 to 30 mph associated with relative humidity of 25 to
35 percent.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Watch from late Wednesday night through Thursday
     morning for VAZ007-009>020.
NC...Freeze Watch from late Wednesday night through Thursday
     morning for NCZ001-002-018.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NCZ003>006-019-020.
WV...Freeze Watch from late Wednesday night through Thursday
     morning for WVZ042>044-507-508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
FIRE WEATHER...PM
Hazardous weather outlook, Apr 20, 3:43 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
343 AM EDT Tue Apr 20 2021

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-210745-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
343 AM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

In addition, northwest winds behind the cold front could gust over
45 mph Wednesday afternoon into Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022>024-210745-
Roanoke-Botetourt-Rockbridge-
343 AM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds could gust over 45 mph Wednesday afternoon into
Wednesday evening.

Much colder temperatures follow for Wednesday night and Thursday
night. Frost and freeze headlines may be needed especially Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-210745-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
343 AM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front arrives Wednesday that will bring a sharp drop in
temperatures. Frost and freeze headlines may be needed, especially
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:23 AM EDTFreeze WatchRNKAlleghany, Ashe, Watauga24 hr

Nearby

Fire Weather Watches in North Carolina, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.